Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 45, NWS Jackson, MS

May 17, 20244 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at May 17, 2024, 7:20 AM CDT for 4 counties in Mississippi. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2024, 7:20 AM CDT (12:20 UTC)
Expired
May 17, 2024, 11:15 AM CDT
In force
4 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Copiah County, MS, Rankin County, MS, Simpson County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 33 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 7:24 AM CDTFLASH FLOOD2 Ssw Union, MSWater over Bridgeport Road.
May 17, 7:55 AM CDTFLASH FLOOD1 Nw Harrisville, MSWater across Hopewell Road.
May 17, 8:10 AM CDTFLASH FLOOD3 Ne D'Lo, MSWater across Strong River Road.
May 17, 8:10 AM CDTFLASH FLOOD4 Nne Mendenhall, MSWater across Highway 13 at the Strong River Bridge.
May 17, 9:45 AM CDTFLOOD4 W Louin, MSWater over County Road 103-1. Water was entering two homes, with water rescue ongoing.
May 17, 9:45 AM CDTFLASH FLOOD4 W Louin, MSCorrects previous flood report from 4 W Louin. Water over County Road 103-1. Water was entering two homes, with water rescue ongoing.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 445 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
445 m²/s²
0-3 km storm-relative helicity
599 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

799 
WGUS54 KJAN 171220
FFWJAN
MSC029-121-127-129-171630-
/O.NEW.KJAN.FF.W.0045.240517T1220Z-240517T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
720 AM CDT Fri May 17 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Copiah County in central Mississippi...
  Southeastern Rankin County in central Mississippi...
  Simpson County in central Mississippi...
  Smith County in central Mississippi...

* Until 1130 AM CDT.

* At 720 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Magee, Mendenhall, Raleigh, Taylorsville, Polkville, D'Lo, Mize, 
  Puckett, Georgetown, Braxton, Sylvarena, Martinville, Sanatorium, 
  White Oak, Cato, Johns, Pinola, Burns, Piney Woods and Center 
  Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3204 9027 3222 8973 3222 8932 3180 8932
      3175 9014

FLASH FLOOD...RADAR INDICATED

$$

sas20
3 follow-up statements
075 
WGUS74 KJAN 171324
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
824 AM CDT Fri May 17 2024

MSC029-121-127-129-171630-
/O.CON.KJAN.FF.W.0045.000000T0000Z-240517T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Copiah MS-Rankin MS-Simpson MS-Smith MS-
824 AM CDT Fri May 17 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT THIS 
MORNING FOR NORTHEASTERN COPIAH, SOUTHEASTERN RANKIN, SIMPSON AND 
SMITH COUNTIES...

At 824 AM CDT, local law enforcement reported thunderstorms 
producing heavy rain in Mendenhall. Several roads are inundated. 
Between 3 and 5 inches of rain have fallen. Flash flooding is 
already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Magee, Mendenhall, Raleigh, Taylorsville, Polkville, D'Lo, Mize, 
  Puckett, Georgetown, Braxton, Sylvarena, Martinville, Sanatorium, 
  White Oak, Cato, Johns, Pinola, Burns, Piney Woods and Center 
  Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3204 9027 3222 8973 3222 8932 3180 8932
      3175 9014

FLASH FLOOD...OBSERVED

$$

sas20
721 
WGUS74 KJAN 171502
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1002 AM CDT Fri May 17 2024

MSC121-171512-
/O.CAN.KJAN.FF.W.0045.000000T0000Z-240517T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rankin MS-
1002 AM CDT Fri May 17 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN RANKIN COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 1100 AM CDT Saturday for 
portions of northeast Louisiana and Mississippi.

&&

LAT...LON 3205 8973 3222 8973 3222 8932 3180 8932
      3175 9014 3204 9027

$$

MSC029-127-129-171630-
/O.CON.KJAN.FF.W.0045.000000T0000Z-240517T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Copiah MS-Simpson MS-Smith MS-
1002 AM CDT Fri May 17 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT THIS 
MORNING FOR NORTHEASTERN COPIAH, SIMPSON AND SMITH COUNTIES...

At 1002 AM CDT, emergency management reported thunderstorms 
producing heavy rain southwest of Bay Springs. Between 4 and 6 
inches of rain have fallen. Additional rainfall amounts of 1 to 2 
inches are possible in the warned area. Flash flooding is already 
occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Emergency management reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Magee, Mendenhall, Raleigh, Taylorsville, Polkville, D'Lo, Mize, 
  Georgetown, Braxton, Sylvarena, Martinville, Sanatorium, White 
  Oak, Center Ridge, Burns, Pinola, Shivers, Harrisville, Pineville 
  and Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3205 8973 3222 8973 3222 8932 3180 8932
      3175 9014 3204 9027

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

sas20
420 
WGUS74 KJAN 171615
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1115 AM CDT Fri May 17 2024

MSC029-127-129-171625-
/O.CAN.KJAN.FF.W.0045.000000T0000Z-240517T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Copiah MS-Simpson MS-Smith MS-
1115 AM CDT Fri May 17 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN COPIAH, SIMPSON 
AND SMITH COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 AM CDT Saturday for 
portions of northeast Louisiana and Mississippi.

&&

LAT...LON 3205 8973 3222 8973 3222 8932 3180 8932
      3175 9014 3204 9027

$$

sas20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 17, 4:50 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 17, 4:50 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
450 AM CDT Fri May 17 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 442 AM CDT Fri May 17 2024

Today and Tonight:

A positively-tilted trough remains stretched from west to north of
our forecast area early this morning, but it is on the move today.
Despite the MCS that blew east along the Gulf Coast overnight,
continued southwesterly flow aloft associated with the trough should
help some with moisture recovery into the daytime today. Resulting
destabilization across south-central and southeastern MS will
coincide with persistent 40-50 kts of deep-layer wind shear, so any
thunderstorms that develop or move into the southeastern 1/3rd of
our forecast area today into tonight could pose a threat for
organized severe weather. A Slight Risk for severe storms covers
much of the Pine Belt. The threat for heavy rain also accompanies
this activity, with 1.5-2.0 inch PWAT values along the central Gulf
Coast supporting efficient rain-producing storms.  Given the recent
rainfall in those areas, a quick 2 to 3 inches of rain with any
heavier storms could lead to flash flooding. Will therefore keep the
Flash Flood Watch in effect heading into tonight. /NF/

Saturday through Thursday:

Showers and thunderstorms will continue on Saturday as a cold front
moves across the region. A "Marginal" risk for severe weather will
be possible along the I-59 corridor and the Pine Belt. Along with
severe weather potential, a flash flooding threat continues as
additional 0.5 to 1 inch of rainfall will be possible. A Flood Watch
will remain in effect until Saturday afternoon as an "Elevated" risk
continues for areas south of I-20 and near the Pine Belt. Rainfall
is expected to come to an end as a frontal boundary migrates
eastward Saturday afternoon. Isolated showers will be possible post
passage but is expected to diminish throughout the evening.

Beginning Sunday, a drying period is expected to begin as a ridging
pattern builds in from the southwest. Southerly flow will advect
warm and moist air into the region thanks to an from an amplifying
ridge heading into mid-week. As a result, a warming trend will take
place and bring high temperatures to the lower 90s and lows in the
upper 60s/lower 70s. By the close of the extended period, the
aforementioned ridge will slide eastward, allowing for
shower/thunderstorm chances to return ahead of the next frontal
boundary moving towards the southeastern CONUS. /SW/

&&

.AVIATION...
(06Z TAFS)
Issued at 208 AM CDT Fri May 17 2024

Rain and the chance for some TSRA will be the primary challenges
to the forecast for flying through at least 15Z. More confidence
exists for lowering ceilings in the near-term though. Widespread
MVFR to IFR ceilings are expected to develop by 10Z and prevail
through around 15Z to 18Z. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  67  82  65 /  60  30  50  10
Meridian      81  67  85  64 /  80  40  60  10
Vicksburg     82  67  84  66 /  40  20  30   0
Hattiesburg   84  68  85  66 /  70  60  60  10
Natchez       81  66  84  66 /  60  30  30   0
Greenville    81  68  83  67 /  40  30  40   0
Greenwood     79  67  82  65 /  60  20  50  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Saturday morning for MSZ049>052-054>066-
     072>074.

LA...Flood Watch through Saturday morning for LAZ024-026.

AR...None.
&&

NF/SW

In the hours before

Special weather statement, May 17, 3:38 AM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Jackson MS
338 AM CDT Fri May 17 2024

MSZ074-170915-
Forrest MS-
338 AM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORREST COUNTY
THROUGH 415 AM CDT...

At 337 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Lumberton, or 12 miles east of Poplarville, moving
east at 55 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Brooklyn and Maxie around 345 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3100 8934 3100 8935 3103 8935 3113 8915
      3100 8915 3100 8914 3091 8914 3091 8934
TIME...MOT...LOC 0837Z 252DEG 50KT 3091 8934

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:38 AM CDTSpecial Weather StatementJANForrest37 min
May 17, 4:46 AM CDTSevere Thunderstorm WarningJANForrest18 min
May 17, 6:31 AM CDTFlash Flood WarningJANAdams, Claiborne, Copiah, Franklin, Jefferson4 hr
May 17, 7:42 AM CDTSpecial Weather StatementJANClarke, Jasper48 min
May 17, 7:46 AM CDTSpecial Weather StatementJANSimpson, Smith44 min
May 17, 7:53 AM CDTFlash Flood WarningJANClarke, Jasper4 hr
May 17, 8:32 AM CDTSpecial Weather StatementJANCovington, Jasper, Smith58 min
May 17, 9:15 AM CDTSpecial Weather StatementJANJones45 min

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.